Hail, Brown
- When
- August 4, 5:18 PM CST
- Where
- Brown County, 2.81 mi S of Ainsworth
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.510, -99.860
A line of thunderstorms developed across western Nebraska in the afternoon and pushed east. Large hail and damaging winds were seen with several of the severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A line of thunderstorms developed across western Nebraska in the afternoon and pushed east. Large hail and damaging winds were seen with several of the severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 4, 2:21 PM CST, 2 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 321 PM CDT Fri Aug 4 2023 .SYNOPSIS... Issued at 321 PM CDT Fri Aug 4 2023 Key Messages: - Severe storms possible this evening with large hail/damaging winds being the main threats. - Severe threat shifts mainly south and east of the forecast area for Saturday. - Breezy and cooler across the area Saturday and Sunday with gusty west and northwest winds. H5 analysis this morning had a messy area of low pressure anchored from northwestern Wyoming into southeastern Montana. Vis satellite data as of midday has circulations noted in far SW South Dakota, SE Montana, central Wyoming and NW Wyoming. Further east, a shortwave trough was located over NE Kansas and SE Nebraska. Over the remainder of the CONUS and Canada, an elongated area of high pressure extended from southern Arizona east to the panhandle of Florida. A closed low was located over Quebec with a trough extending south to northern portions of the Bahamas. A shortwave trough was located over northern Saskatchewan with a closed low off the coast of western British Columbia. At the surface, a stationary front extended from the central Texas Panhandle, east northeast to southwestern Missouri. Another frontal boundary extended from central Montana into southeastern Saskatchewan and western Manitoba. Closer to western and north central Nebraska, a weak surface trough was present from just east of Valentine to around Lexington Nebraska. This trough served as a wind shift line with light southerly or westerly winds west of the boundary with southeasterly or easterly winds east of the boundary. Another weak convergent wind boundary extended across the central Nebraska Panhandle this afternoon. Skies were clear to partly cloudy mid afternoon and 3 PM CT temperatures ranged from 79 degrees at Gordon to 88 degrees at Imperial. && .SHORT TERM...(This evening through Sunday) Issued at 321 PM CDT Fri Aug 4 2023 Precipitation chances and the threat for severe storms, mainly tonight, is the main forecast challenge. For tonight: In the lead- up to 6 PM, two areas of thunderstorm initiation are coming to light across western Nebraska. The first possibility is over north central Nebraska. This is INVOF of a weak wind convergence boundary, currently over northern Cherry County. The second area of concerns is over the south central Panhandle INVOF of another wind convergence boundary. This second area will more then likely be influenced by incoming convection from southeastern Wyoming off the Cheyenne Ridge. Lapse rates in the H85-H70 layer are steeper in the southern panhandle. So, once convection does initialize, it should go quickly in this area. Over north central Nebraska, lapse rates are not as steep so am thinking convection will be slower to materialize. For storms that do develop and punch into the mid levels, ample deep layer shear will lead to rotating storms early on in the evening. Storms should transition to more of a line by mid evening along the highway 83 corridor, before weakening in central and eastern Nebraska overnight, due to a absent low level jet. In the meantime, current thinking is A) The main hail threat is in the western half of the current slight risk. B) The main wind threat will be more focused over the eastern half of the slight risk area where more robust DCAPE is present. As for initiation timing, current thoughts are are around 3 PM CT in the central and western panhandle, with storms arriving in the North Platte area around 8 PM CT. Storms should then exit most of the area by midnight CT. Saturday morning will be fairly quiet with increasing west and northwest winds by late morning. The latest NAM12 and 4KM NAM solns are indicating some gust potential to 30 MPH Saturday morning into the afternoon hours. This looks viable, especially over the northern half of the forecast area thanks to cold air advection behind a cold frontal boundary. This boundary will become oriented from SW Nebraska to NE Nebraska by 00z Sunday. Thunderstorms will be possible in two areas along this feature. 1) in far southwestern Nebraska and 2) possibly in our far northeastern forecast area. Based on the model timing this morning, believe the bulk of the severe threat for Saturday will be just off to the east and south of the area. However, if the models slow the front down with its next run or two, the severe threat will shift north and west, back into portions of the forecast area. Will pass these concerns on to the upcoming shift to have them monitor this. Another area of precipitation will be over northwestern portions of the forecast area where some wraparound precipitation may develop on the western and southwestern periphery of the upper level low over South Dakota. The upper level low will track southeast into northeastern Nebraska and southeastern South Dakota Saturday night. Precipitation chances will shift from central and northern portions of the forecast area, into northeastern portions of the forecast area late Saturday night into Sunday morning with the threat for precipitation exiting the area by midday. Once again, we should see some gusty winds, especially late Sunday morning into the afternoon hours. The 4 KM NAM soln indicates some gust potential to 40 MPH in the eastern half of the CWA midday Sunday. This seems believable with statistical guidance forecasting sustained winds of 25 MPH in the same time frame. .LONG TERM...(Sunday night through Friday) Issued at 321 PM CDT Fri Aug 4 2023 Northwesterly flow aloft will dominate the long term pattern into next week. Two decent threats for precipitation are Monday night and again on Tuesday night. On Monday night, the main forcing mechanism is mid level warm advection with a strong shortwave and frontal passage for Tuesday night. After cool temperatures in the 70s for Monday, readings will moderate back into the 80s for Tuesday through Friday with the warmest temps toward the end of next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Aug 4 2023 The main aviation concern in the short-term period surrounds scattered thunderstorms expected to impact the area early this afternoon into the late evening, including KLBF and KVTN terminals. These thunderstorms are anticipated to develop across the western Panhandle, spreading eastward across the area through the late evening hours. A few severe storms capable of producing gusty winds and large hail are possible. At this time, the greatest timing of thunderstorm related impacts for KLBF and KVTN terminals appears to be between 00Z and 05Z Friday. Thus, did include a TEMPO +TSRA mention at both terminals, including the potential for gusty, erratic winds and reduced visibilities due to heavy rainfall. The convection is forecast to exit east out of the area by ~06Z. Will rely heavily on radar and satellite trends for later TAFs and amendments. Outside of any thunderstorms, VFR conditions are expected, though some guidance is hinting at valley fog developing early Saturday morning, potentially impacting KLBF terminal. Confidence is too low in this potential to include with this TAF issuance, however, future inclusions are possible. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Viken
Hazardous Weather Outlook National Weather Service North Platte NE 255 PM CDT Fri Aug 4 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-052000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 255 PM CDT Fri Aug 4 2023 /155 PM MDT Fri Aug 4 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Late this afternoon and tonight. Scattered thunderstorms are expected to develop across western Nebraska this afternoon, spreading eastward across the area late this afternoon into the evening. A few severe storms are possible, especially along and west of a line from Bassett to Broken Bow. Strong wind gusts, large hail, and locally heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few thunderstorms are possible again on Saturday, however, it appears most of the severe potential will remain east of the area. Periodic shower and thunderstorm chances persist Sunday into the middle of next week, primarily in the afternoon and evening. The severe weather potential remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail of any size, damaging thunderstorm wind gusts as well as flooding.
Special Weather Statement
National Weather Service North Platte NE
503 PM CDT Fri Aug 4 2023
NEZ023-024-035-036-042245-
Hooker NE-Grant NE-Arthur NE-McPherson NE-
503 PM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northeastern Arthur,
southeastern Grant, southwestern Hooker and northwestern McPherson
Counties through 545 PM CDT/445 PM MDT/...
At 503 PM CDT/403 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Swan Lake, or 14 miles northeast of Arthur, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Swan Lake, Green Lake, Sand Beach Lake, Lena, Three Mile Lake, Big
Lamunyon Flats, Cogill Lake, Calora and East Cody Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4164 10162 4182 10162 4187 10109 4160 10109
TIME...MOT...LOC 2203Z 268DEG 18KT 4174 10152
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ButtlerSpecial Weather Statement
National Weather Service North Platte NE
546 PM CDT Fri Aug 4 2023
NEZ006-042330-
Keya Paha NE-
546 PM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northwestern Keya
Paha County through 630 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millboro, or 20 miles northwest of Springview, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Keya
Paha County.
This includes the following highways...
Highway 183 between mile markers 128 and 225.
Highway 12 between mile markers 24 and 26, and near mile marker 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4289 9972 4288 10017 4300 10018 4300 9972
TIME...MOT...LOC 2246Z 273DEG 19KT 4302 10004
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JWSSpecial Weather Statement
National Weather Service North Platte NE
448 PM MDT Fri Aug 4 2023
NEZ056>058-042330-
Deuel NE-Perkins NE-Keith NE-
448 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northwestern
Perkins, southwestern Keith and Deuel Counties through 530 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chappell, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chappell, Big Springs, Barton, Goldeneye State Wildlife Management
Area and Megeath.
This includes Interstate 80 in Nebraska between mile markers 87 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4122 10195 4097 10193 4097 10205 4101 10205
4100 10245 4117 10247
TIME...MOT...LOC 2248Z 272DEG 18KT 4108 10236
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ButtlerSpecial Weather Statement
National Weather Service North Platte NE
602 PM CDT Fri Aug 4 2023
NEZ008-009-042345-
Brown NE-Rock NE-
602 PM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of west central Rock
and east central Brown Counties through 645 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ainsworth, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ainsworth, Bassett and Long Pine.
This includes the following highways...
Highway 183 between mile markers 167 and 198.
Highway 20 between mile markers 236 and 260.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4241 9997 4260 10000 4264 9951 4234 9950
TIME...MOT...LOC 2302Z 264DEG 19KT 4252 9987
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JWSPreliminary Local Storm Report
National Weather Service North Platte NE
603 PM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail Chappell 41.09N 102.47W
08/04/2023 M0.25 inch Deuel NE Emergency Mngr
Intense rainfall and small hail. Very low
visibility.
&&The North Platte radar (KLNX), 85 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Numerous broken limbs of greater than 4 inches in diameter, winds were estimated at 60 to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129904, 1129905, 1129911, 1129913, 1129915, 1129922, 1129918, 1129920.